Wildfire, Cottle
- When
- June 9, 1:00 PM CST to June 11, 1:00 PM CST
- Where
- Cottle forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
The Burdett Wildfire burned for two days in Cottle County and burned 6600 acres. No structures were threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The Burdett Wildfire burned for two days in Cottle County and burned 6600 acres. No structures were threatened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 11:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1245 PM CDT THU JUN 9 2011 .AVIATION... CONFIDENCE IN MINOR RESTRICTIONS DUE TO THUNDERSTORMS HAS INCREASED AT KCDS AND INTERMITTENT MVFR VIS HAS BEEN INTRODUCED DURING THE 23-03Z TIMEFRAME. OTHERWISE EXPECT VFR CONDITIONS TO GENERALLY PERSIST AT KLBB WITH LESSER PROSPECTS FOR SHOWERS OR THUNDERSTORMS THERE. && .PREV DISCUSSION... /ISSUED 1057 AM CDT THU JUN 9 2011/ UPDATE... UPDATE HAS BEEN ISSUED TO INCREASE RAIN/STORM CHANCES OVER THE ROLLING PLAINS. LATE THIS MORNING...A COLD FRONT HAS WORKED AS FAR SOUTH AS I40 IN THE PANHANDLE...AND A DRYLINE PUSH HAS BEGUN OVER THE WESTERN SOUTH PLAINS. MEANWHILE TD/S REMAIN IN THE 50-60 DEGREE RANGE EAST OF CAPROCK. A NOTABLE ACCUS FIELD IS SEEN OVER ALL OF THE SOUTH PLAINS...INDICATIVE OF STEEP MID LEVEL LAPSE RATES. THE 12Z WRF-NAM APPEARS TO HANDLE TODAY/S SITUATION WELL...AS IT DID YESTERDAY...AND MIXES THE DRYLINE TO SOMEWHERE IMMEDIATELY EAST OF THE I27/U.S. 87 CORRIDOR BY LATE AFTERNOON. PROGS SUGGEST THAT MODESTLY BETTER MOISTURE WILL BE RETAINED EAST OF THE DRYLINE RELATIVE TO YESTERDAY...AND COULD YIELD SBCAPE APPROACHING 1500J/KG. ALTHOUGH DEEP FORCING/ASCENT WILL BE WEAK...LIFT ASSOCIATED WITH THE DRYLINE CIRCULATION...DEEP MIXING BENEATH STEEP MID LEVEL LAPSE RATES...AND THE PROXIMITY OF THE DRYLINE/FRONT TRIPLE POINT APPEARS TO AGAIN BE SUFFICIENT TO SUPPORT SCATTERED CONVECTION. FORECAST SOUNDINGS CONTINUE TO DEPICT LCL/S BETWEEN 600-550MB WHICH WOULD PROMOTE AN ENHANCED RISK OF DAMAGING DOWNBURST WINDS. HOWEVER WITH MODESTLY INCREASED INSTABILITY AND INCREASED DEEP LAYER SHEAR /30-40KT IN THE 0-6KM LAYER/ MAY PRESENT SOME THREAT OF MORE ORGANIZED/PERSISTENT UPDRAFTS AND HAIL...ESPECIALLY OVER THE EXTREME SOUTHEASTERN PANHANDLE/NORTHERN SOUTH PLAINS IN CLOSEST PROXIMITY TO THE TRIPLE POINT. THUS HAVE INCREASED GRIDDED POPS TO 30-40 PERCENT WITH SCATTERED STORMS OVER THE EASTERN FA AND WILL MENTION A POTENTIAL FOR SEVERE/ DAMAGING WIND GUSTS. PREV DISCUSSION... /ISSUED 346 AM CDT THU JUN 9 2011/ SHORT TERM... EXPECT TODAY TO LOOK MUCH LIKE YESTERDAY. DRYLINE WILL MIX EAST TOWARD THE ROLLING PLAINS WITH HOT SW WINDS WEST OF IT. PROGGED THICKNESSES SUGGEST HIGHS CLOSE TO THOSE SEEN YESTERDAY...POSSIBLY JUST A TOUCH COOLER OFF THE CAPROCK. NAM PROGGED SOUNDINGS AGAIN INDICATE CONVECTIVE INHIBITION APPROACHING ZERO WITH POTENTIAL FOR ISOLATED TO SCATTERED TSRA DESPITE WEAK TO NON-EXISTENT SUPPORT ALOFT. WILL NOT MAKE ANY SIG CHANGES TO INHERITED FCST. WILL BUMP HIGH TEMPS A COUPLE OF DEGREES MOST LOCATIONS ON THE CAPROCK. POP CONFIGURATION LOOKS FINE AS IS. LONG TERM... SOME HOPE FOR RAIN OTHER THAN OFF THE CAPROCK STILL EXISTS EARLY ON IN THIS FORECAST WINDOW BEFORE CHANCES QUICKLY DIMINISH AREAWIDE LATE IN THE WEEKEND UNDER A BURGEONING ANTICYCLONE. STARTING FRIDAY MORNING...A WELCOME SIGHT IN THE FORM OF A SHARP COLD FRONT IS EXPECTED TO BE DROPPING SOUTH ACROSS THE PANHANDLE BEFORE SETTLING NEAR THE HIGHWAY 70 CORRIDOR BY MIDDAY. A DRYLINE WILL ALSO BE PRESENT ACROSS OUR CENTRAL/EASTERN CWA AND THIS WILL ONLY SERVE TO ENHANCE LL ASCENT WHERE IT INTERSECTS THE FRONT. IN SPITE OF WEAK RIDGING ALOFT...MODELS ARE NOW MORE EAGER TO CONVECT IN THE VICINITY OF THIS BOUNDARY MERGER WITH ADDITIONAL DEVELOPMENT CERTAINLY POSSIBLE SOUTHWARD ALONG THE DRYLINE. DID BOOST POPS TO CHANCE CATEGORY ACROSS THE FAR NORTHEAST COUNTIES GIVEN THE SURFACE PATTERN AND STRONG SUPPORT FROM NWP DATA. CONVECTIVE OUTFLOWS MAY INEVITABLY DISRUPT THE FRONTAL POSITION BY FRI NIGHT FURTHER COMPLICATING PRECIP DISTRIBUTION...HOWEVER ALL INDICATIONS CONTINUE TO SUPPORT A STRONG LLJ REFOCUSING LIFT NORTHWARD OVERNIGHT AND THIS WILL TEAM WITH AN AXIS OF ELEVATED INSTABILITY FOCUSED ALONG A 700MB THERMAL GRADIENT. THIS OVERNIGHT ROUND OF CONVECTION APPEARS TO TAKE AIM MAINLY IN THE ERN PANHANDLE. SUFFICIENTLY MOIST SELY WINDS RETURN ON SAT AS A DIFFUSE DRYLINE SETS UP WEST OF I27...PERHAPS AS FAR WEST AS THE NM STATE LINE. FOCUSED LIFT THIS TIME AROUND IS LESS DEFINED AS THE FRONT WILL HAVE SURGED NORTH INTO THE PANHANDLE BY SUNRISE...BUT WITH BREAKABLE CAPPING EVIDENT ON FORECAST SOUNDINGS HAVE OPTED TO INTRODUCE SLIGHT CHANCE POPS ACROSS MUCH OF THE AREA. WHILE SUSPICIOUS...THE NAM/S BULLISH QPF IS DIRECTLY SOURCED BY A SHORTWAVE TROF CURRENTLY LOCATED NEAR BAJA CA. THIS WAVE MAY BE FULLY CAPABLE OF GIVING THE SOUTH PLAINS A LONG OVERDUE CHANCE OF SOME BENEFICIAL RAINS AFTER THIS SAME AREA LARGELY MISSES OUT ON TOMORROW/S SETUP. UPPER RIDGING THEN ASSUMES CONTROL BY SUNDAY LEAVING US VOID OF PRECIP CHANCES. THIS COULD CHANGE BY MID TO LATE NEXT WEEK AS ENSEMBLES ARE CONTINUING TO TREND NORTHWEST FLOW THROUGHOUT THE SOUTHERN PLAINS. THIS PATTERN WOULD BE A WELCOME SIGHT FOR MANY...BUT AT THIS TIME IT IS JUST TOO DISTANT FOR ANY MENTION OF SENSIBLE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 100 62 91 60 91 / 0 0 10 10 10 TULIA 101 65 90 62 92 / 20 20 10 20 20 PLAINVIEW 101 65 95 63 92 / 20 20 20 20 20 LEVELLAND 103 66 100 65 95 / 10 10 20 10 20 LUBBOCK 104 68 102 67 95 / 10 10 20 20 20 DENVER CITY 102 68 100 68 97 / 0 0 10 10 20 BROWNFIELD 102 67 100 66 96 / 10 10 20 10 20 CHILDRESS 105 71 97 68 94 / 40 40 30 30 20 SPUR 105 68 101 67 96 / 30 30 20 20 20 ASPERMONT 105 73 102 71 99 / 30 30 20 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT THU JUN 9 2011 TXZ021>044-101645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SCATTERED HIGH-BASED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON AND THIS EVENING...GENERALLY EAST OF A TULIA TO LUBBOCK TO O'DONNELL LINE. ANY OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS WHICH COULD CREATE AREAS OF BLOWING DUST. IN ADDITION...LARGE HAIL WILL BE POSSIBLE WITH ANY STORMS THAT ARE ABLE TO BECOME MORE ORGANIZED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY GENERALLY ALONG AND EAST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR WHERE A DRYLINE AND STALLING COLD FRONT WILL RESIDE. LOCALLY DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS...WITH A LESSER THREAT OF LARGE HAIL. ALSO...A FEW STRONG OR SEVERE THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED SEVERE WEATHER THREAT SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319018.